Medical Advisory #402: "Beige Substance" Formation on Certain Butterfly Needles
The National Hemophilia Foundation has been contacted by several hemophilia treatment centers (HTC) regarding a "beige substance" on the tip of butterfly needles distributed by a former Abbott division now an independent company called Hospira. Hospira has stated that the substance is a silicone coating that did not properly dry on the needle and that the substance is safe. There are no plans by Hospira at this time to recall the needles. No adverse events have been reported as a result of use of the needles.
At the request of NHF and several HTCs, the Food and Drug Administration (FDA) is conducting an investigation of this matter. A request also has been made to Hospira for the lot numbers of the implicated needles.
While FDA action on this issue is pending, NHF encourages all persons in the bleeding disorders community to carefully inspect needles, syringes and all other supplies used as part of the infusion procedure. Anyone who finds a substance on a needle is encouraged to safely dispose of the needle and to seek additional supplies if needed from his/her clotting factor provider.
PHYSICIANS: Please distribute this information to all providers in your area who treat patients with hemophilia.
CHAPTERS: Please distribute this information to your membership.
Please sign up for the Patient Notification System (PNS) to be notified directly about the latest recall or withdrawal of recombinant and plasma products. The System is confidential and time sensitive. It is administered by an independent third-party organization and is free of charge.
To enroll in the PNS, please call (888) UPDATE-U or go online at
This material is provided for your general information only. NHF does not give medical advice or engage in the practice of medicine. NHF under no circumstances recommends treatment for specific individuals and in all cases recommends that you consult your physician or local hemophilia treatment center before pursuing any course of treatment.